Human Papilloma Virus Vaccine Associated Uveitis
Purpose: To report a possible association between human papilloma virus (HPV) vaccination and uveitis.
Methods: Spontaneous reports from the National Registry of Drug-Induced Ocular Side effects, World Health
Organization and Food and Drug Administration were collected on uveitis associated with human papilloma virus
vaccination. A MEDLINE search was performed using keywords “uveitis,” “iritis,” “iridocyclitis,” “human papilloma
virus,” “Cervarix”, and “Gardasil.”
Main Outcome Measures: Data garnered from spontaneous reports included the age, gender, adverse drug reaction
(ADR), date of administration, concomitant administration of other vaccinations, time until onset of ADR, other systemic
reactions, and dechallenge and rechallenge data.
Results: A total of 24 case reports of uveitis associated with human papilloma virus vaccination were identified, all cases
were female, and the median age was 17. Median time from HPV vaccination to reported ADR was 30 days (range 0-476
Discussion: According to World Health Organization criteria, the relationship between human papilloma virus vaccination
and uveitis is “possible.” Causality assessments are based on the time relationship of drug administration, uveitis
development and re-challenge data.
Conclusions: Clinicians should be aware of a possible bilateral uveitis and papillitis following HPV vaccination.
Journal Title: Current Drug Safety